Wyoming, 2022

Damaging Winds in Wyoming, July 1, 2022

July 1, 2022 · NWS CYS · 2 events in 2 counties and zones

Thunderstorms with strong outflow winds developed over eastern Wyoming during the late afternoon of the 1st near Guernsey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms with strong outflow winds developed over eastern Wyoming during the late afternoon of the 1st near Guernsey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 1:51 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 1, 1:51 PM MST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
251 PM MDT Fri Jul 1 2022

.UPDATE...
Issued at 247 PM MDT Fri Jul 1 2022

Severe Thunderstorm Watch 418 issued for our eastern counties till
10 PM this evening. Updates have been sent.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 245 PM MDT Fri Jul 1 2022

Forecast concerns today deal with severe thunderstorm potential
this afternoon.

Currently...Low pressure analyzed near Casper this
afternoon...with a stationary boundary extending south from the
low from Casper to Laramie to Denver. East of this
front...dewpoints being observed in the mid to upper 50s across
the Panhandle and southeast Wyoming plains with south to southeast
surface winds. Current RAP guidance showing surface based CAPE
around 2000 J/KG across northern Goshen County with 1500 J/KG
extending up into Converse County.

Mesoscale guidance showing a supercell developing over Converse
County shortly...moving southeast into Goshen County by 4-5PM.
0-6km shear pretty good this afternoon with 40-50kts forecast.
Looks like we will have a few severe storms through the mid
afternoon and early evening. HRRR simulated radar holds onto
storms until roughly 04Z tonight before storms move east.

Somewhat drier Saturday as PWATS lower to around Carbon County
around 0.5 inches...but still kin of rich in the Panhandle around
1.0 inches. Could be dealing with severe convection again
Saturday afternoon...but less than today. Possibly another surge
in moisture for Sunday as GFS PWATs rise again. Look for another
round of showers and storms Sunday afternoon.

.LONG TERM...(Monday through Friday)
Issued at 245 PM MDT Fri Jul 1 2022

No major changes to the extended forecast since the last update.
Tweaked PoPs upward from NBM guidance to maintain slight chance
wording in the forecast for areas east of the Laramie range on
Monday and Tuesday.

Previous Discussion:

Medium to long range models in good agreement with the overall
weather pattern next week, so forecast confidence is actually
pretty high for this far out. Weather pattern shown by current
models is typical of July with southwest flow aloft and a daily
chance for showers and thunderstorms along and east of the Laramie
Range. Models show the subtropical upper level high centered
across the southern Great Plains/Gulf Coastline Sunday through
Tuesday with very little movement noted each day. A high amplitude
ridge axis will extend northwest from the center of the high
towards western Canada. This should result in near normal or
slightly warmer than normal temperatures for the High Plains in
addition to keeping any Pacific energy near the Pacific NW
coastline. The main upper level low off the coast of Washington
will keep the Pac NW unsettled and cool through the forecast
period due to an upstream blocking pattern. Afternoon high
temperatures in the 80s to low 90s should continue through early
next week with maybe a slight warming trend into Tuesday and
Wednesday. Models continue to show a daily chance for showers and
thunderstorms, especially along and east of the Laramie Range/I-25
corridor as PW'S will range between 0.75 to 1.25 inches each day
with upslope return flow expected each day. The main forecast
uncertainty will be forcing and with the jet stream far to the
north, will have to rely on shortwave energy around the periphery
of the upper level high for weak forcing and favorable convective
parameters for deep convection. Sunday and Tuesday seem to be the
more favorable days for scattered to numerous thunderstorms as a
few shortwave disturbances eject northeast around the upper level
high. Particularly Tuesday bares watching with ensemble members
showing a better environment. Any changes to the previous forecast
are pretty subtle with some tweaks in POP and T-storm coverage.

Further out, model consensus is in pretty good agreement showing
the potential for record or near record heat by late next week
through the 2nd full weekend of July. Both the GFS and ECMWF show
a strong 603dm upper level high parked over the High Plains of
Colorado and Nebraska/Kansas. The Canadian is also on board, but
shows the upper level high a bit further south. Will continue to
monitor these trends since forecast 700mb temperatures are
currently above 20c for most of the forecast area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1134 AM MDT Fri Jul 1 2022

Low clouds have broken up across most of the area, but continue to
linger and produce MVFR CIGs at KSNY. This should clear in the
next hour or two. After that, the main aviation concern is another
round of scattered showers and thunderstorms expected this
afternoon and evening. Timing looks to be about 21z-01z for SE
Wyoming terminals, and 23z to 09z for Nebraska terminals as storms
move from the WNW to ESE. There is a slight chance for some low
clouds or fog to move in again early Saturday morning, but
confidence is too low to add to the TAF at this time.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Fri Jul 1 2022

Minimal fire weather concerns the next few days as monsoonal
moisture remains over the area. Will see daily chances for showers
and thunderstorms through Monday before moisture gets shunted
southeast. Afternoon humidity expected to stay above critical
levels during this time with good to excellent overnight
recoveries. Much drier Tuesday on as warmer temperatures and drier
air filters into the area.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...GCC
SHORT TERM...GCC
LONG TERM...MN/TJT
AVIATION...MN
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 30, 9:05 PM MST, 18 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1005 PM MDT Thu Jun 30 2022

NEZ002-003-095-096-WYZ101-102-011030-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-
1005 PM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska and east central Wyoming.

.DAY ONE...TONIGHT

Scattered showers will end after midnight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Marginal Risk for isolated strong to severe thunderstorms exists
on Friday. The primary hazards are wind gusts up to 60 mph and large
hail up to the size of 1 inch in diameter in the strongest of
thunderstorms that develop.

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-WYZ103>109-011030-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
1005 PM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

Scattered showers will end after midnight.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

WYZ110>119-011030-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1005 PM MDT Thu Jun 30 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms are anticipated for each day
of the remaining extended forecast.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 1, 1:51 PM MST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
251 PM MDT Fri Jul 1 2022

WYZ101>103-106-107-012115-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Niobrara County WY-
251 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of southwestern
Niobrara, northeastern Albany, northwestern Platte and southeastern
Converse Counties through 315 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Laprele Reservoir, or 9 miles south of Douglas,
moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Glendo, Esterbrook Campground and Esterbrook.

This includes Interstate 25 in Wyoming between mile markers 113 and
132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern and east central Wyoming.

&&

LAT...LON 4259 10561 4274 10548 4266 10489 4230 10522
TIME...MOT...LOC 2051Z 303DEG 14KT 4263 10547

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wills
Special weather statement, Jul 1, 2:11 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
311 PM MDT Fri Jul 1 2022

WYZ101-103-107-012145-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
311 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Platte
and southeastern Converse Counties through 345 PM MDT...

At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Douglas, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Glendo and Sibley Peak.

This includes Interstate 25 in Wyoming between mile markers 104 and
132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern and east central Wyoming.

&&

LAT...LON 4254 10549 4271 10542 4273 10490 4233 10507
TIME...MOT...LOC 2111Z 287DEG 13KT 4261 10537

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jul 1, 2:32 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Fri Jul 1 2022

WYZ101-102-012230-
Converse County Lower Elevations WY-Niobrara County WY-
332 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern
Niobrara and northeastern Converse Counties through 430 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bill, or 21 miles northeast of Douglas, moving east at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dull Center, Manning Ranch and Lance Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.

&&

LAT...LON 4298 10526 4348 10499 4350 10447 4282 10484
TIME...MOT...LOC 2132Z 270DEG 14KT 4304 10520

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jul 1, 2:54 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
354 PM MDT Fri Jul 1 2022

WYZ104-109-111-112-012315-
Sierra Madre Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
354 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of western Carbon
County through 515 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Rawlins, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rawlins, Sinclair, Seminoe Campground, Seminoe Dam, Dad, Separation
Lake and Teton Reservoir.

This includes Interstate 80 in Wyoming between mile markers 200 and
225.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4166 10793 4166 10751 4232 10753 4235 10751
      4230 10682 4118 10724 4125 10792
TIME...MOT...LOC 2154Z 280DEG 18KT 4183 10740

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jul 1, 3:05 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Fri Jul 1 2022

WYZ101-102-012315-
Converse County Lower Elevations WY-Niobrara County WY-
405 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of Niobrara and eastern
Converse Counties through 515 PM MDT...

At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 25 miles north of Lusk, moving east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lusk, Manville, Mule Creek Junction, Lance Creek and Redbird.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.

&&

LAT...LON 4340 10405 4267 10427 4284 10494 4349 10455
      4351 10411 4350 10406
TIME...MOT...LOC 2205Z 279DEG 29KT 4311 10461

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills
Special weather statement, Jul 1, 3:16 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Fri Jul 1 2022

WYZ107-108-012300-
East Platte County WY-Goshen County WY-
416 PM MDT Fri Jul 1 2022

...A strong thunderstorm will impact portions of northwestern Goshen
and northeastern Platte Counties through 500 PM MDT...

At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glendo Reservoir, or 26 miles north of Wheatland, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Guernsey, Glendo, Sibley Peak, Guernsey Campground, Glendo Reservoir,
Two Moon Campground and Hartville.

This includes Interstate 25 in Wyoming between mile markers 105 and
112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.

&&

LAT...LON 4243 10509 4260 10497 4254 10447 4216 10467
TIME...MOT...LOC 2216Z 304DEG 24KT 4244 10496

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Wills

The radar

The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niobrara

When
July 1, 3:40 PM MST
Where
Niobrara County, 1.47 mi SSW of Redbird
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.220, -104.300

Tree limbs (3-inch diameter) broken off numerous trees.

Thunderstorm Wind, Platte

When
July 1, 3:58 PM MST
Where
Platte County, (7v6)guernsey Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.260, -104.730

Camp Guernsey AWOS station (KGUR) measured wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032092, 1032093.